Can your body get used to birth control?

Patient

Q: Hello. I'm 18 and in college, and I've just started being 'intimate' for the first time ever with my boyfriend a few months ago so I've used Althea. I've always wanted to go to a doctor, even the school doctor, but I am afraid that my parents might find out for some reason. So I asked my medical friends who are sexually active as well about Althea. I took them for a couple of months and it went well. I stopped when I went back home for summer break (I know I shouldn't have). Now I've been taking them again so that by the time I get back (1 month exactly after I've started taking them)to my university I'd have nothing to worry about when I meet my boyfriend. So far I've had BTB for 21 days now (started counting on the day my period arrived). I do not quite worry about the bleeding, but I worry about the idea that's welling up in my head that my body just might get used to the pill and now that I'm taking it for the second time around after I stopped. I just worry about the failure rate of the pill, especially when I read that there can be a failure in manufacture. Should I be worried about my prolonged bleeding? I hear it can go up to a month. Please don't tell me to go see a doctor, i would have gone if i could. Will my body ever get used to the pill therefore not making it work? I take the pill every 24 hours exactly, should I still be worried about the failure rate? Should I be worried about anything at all? Any advice?

Doctor

A:   No birth control measure is 100% effective, however the efficacy of the birth control pills can be maximised by regular and timely daily dose. Individual reaction to the pills may vary, thus it is recommended to see a doctor and have a complete medical examination before starting the pills. The birth control pills are hormones supplied to regulate your bleeding as well as suppress ovulation. Thus your monthly bleeding is according to the pill pack and you have your periods once the pill hormone supply is stopped. If you experience heavy prolonged bleeding or any other symptoms like severe cramps, nausea etc. you should stop taking the pills. You may try another brand of birth control pills, and if possible it would be best to see a doctor for examination and suggestion of birth control in your case.


 

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews